Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 268, NWS Des Moines, IA

June 14, 2004Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2004, 6:58 AM CDT for Mahaska County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 6:58 AM CDT (11:58 UTC)
Expired
Jun 14, 2004, 7:30 AM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 141158
SVRDMX
IAC123-141230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
658 AM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 730 AM CDT

* AT 655 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF NEW SHARON TO 11
  MILES SOUTHWEST OF BEACON...OR FROM 40 MILES NORTHWEST OF OTTUMWA
  TO 25 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR NEW SHARON AROUND 705 AM...
  NEAR OSKALOOSA MUNICIPAL AIRPORT AROUND 710 AM AND
  NEAR FREMONT AROUND 715 AM.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MONDAY
MORNING FOR IOWA.

LAT...LON 4150 9286 4132 9283 4117 9286 4117 9244
          4133 9244 4151 9243

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:20 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 4:20 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT MON JUN 14 2004

.DISCUSSION...
TSRA FORMING ALNG 1000-850 THETA-E CONVERGENCE LINE AND SHOULD CONT
INTO MID MRNG.  DONT XPCT MUCH ACTION AFT THAT UNTIL LATE TNGT AND
THAT SHUD BE TO THE WEST OF THE CWA.  TUE LOOKS TO BE AN ACTIVE DAY
IN THE NW AND OVR THE CWA TUE NGT.  WX WILL FINALLY SETTLE DOWN AFT
THAT WITH COOL HIGH PRES BLDG IN FOR RST OF THE WK.  KEPT THE PCPN
CHCS IN THE FRI TIMEFRAME, BUT THAT DOES NOT LOOK TO BE A REAL SIG
EVENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 14, 5:51 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
551 AM CDT MON JUN 14 2004

IAZ004>007-015>017-023>028-033>039-044>050-151100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
551 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING.  THE
STORMS ARE NOT EXPECTED TO BE SEVERE.  THE CHANCE FOR THUNDERSTORMS
WILL END FROM WEST TO EAST BETWEEN 8 AM AND NOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM AND CONTINUE INTO
THE NIGHT ON TUESDAY.  SEVERE WEATHER IS POSSIBLE FROM 3 PM UNTIL
SHORTLY AFTER MIDNIGHT WITH THE POSSIBILITY OF WINDS OVER 60 MPH
AND HAIL UP TO TWO INCHES IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.  SPOTTER ACTIVATION
IS QUITE LIKELY TUESDAY AFTERNOON AND EVENING FROM 3 PM UNTIL
1 AM.

IAZ057>062-070>075-081>086-092>097-151100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
551 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...FROM AROUND INTERSTATE 80 SOUTH.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING
POTENTIALLY PRODUCING WINDS OVER 60 MPH...HAIL UP TO PENNY SIZE...
AND LOCAL RAINFALL AMOUNTS TO 2 INCHES.  THE STORMS WILL END WEST
OF INTERSTATE 35 BY 8 OR 9 AM...AND OVER THE REST OF THE AREA BY
NOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM AND CONTINUE
THROUGH THE NIGHT ON TUESDAY.  SEVERE WEATHER IS POSSIBLE FROM 7 PM
UNTIL 3 AM OR SO WEDNESDAY MORNING WITH THE POSSIBILITY OF WINDS OVER
60 MPH AND HAIL OF ONE TO TWO INCHES IN DIAMETER.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN FRIDAY NIGHT.  AT THIS
TIME IT DOES NOT APPEAR LIKELY THAT THEY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THROUGH NOON TODAY.  SPOTTER
ACTIVATION IS QUITE LIKELY TUESDAY NIGHT FROM 7 PM UNTIL 3
AM WEDNESDAY MORNING.

In the hours before

Local storm report, Jun 14, 3:07 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 AM     HAIL             TRURO                   41.21N 93.85W
06/14/2004  1.00 INCH        MADISON            IA   FIRE DEPT/RESCUE

&&

KULA
Local storm report, Jun 14, 3:09 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             NEW VIRGINIA            41.18N 93.73W
06/14/2004  0.88 INCH        WARREN             IA   LAW ENFORCEMENT

&&

KULA
Special weather statement, Jun 14, 4:13 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 AM CDT MON JUN 14 2004

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-141400-

...SEVERE THUNDERSTORM WATCH #465 REMAINS IN EFFECT UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTIES IN THE DES MOINES COUNTY WARNING AREA...

THE WATCH INCLUDES MUCH OF IOWA SOUTH OF ABOUT U.S. HIGHWAY 20.

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BLACK HAWK            BOONE
  BREMER                BUTLER                CALHOUN
  CARROLL               CASS                  CLARKE
  CRAWFORD              DALLAS                DAVIS
  DECATUR               FRANKLIN              GREENE
  GRUNDY                GUTHRIE               HAMILTON
  HARDIN                HUMBOLDT              JASPER
  LUCAS                 MADISON               MAHASKA
  MARION                MARSHALL              MONROE
  POCAHONTAS            POLK                  POWESHIEK
  RINGGOLD              SAC                   STORY
  TAMA                  TAYLOR                UNION
  WAPELLO               WARREN                WAYNE
  WEBSTER               WRIGHT
Local storm report, Jun 14, 5:17 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 AM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0509 AM     TSTM WND GST     AUDUBON                 41.72N 94.93W
06/14/2004  60 MPH           AUDUBON            IA   MESONET

&&

SEARCY
Local storm report, Jun 14, 5:56 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
556 AM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     AUDUBON                 41.72N 94.93W
06/14/2004                   AUDUBON            IA   LAW ENFORCEMENT

            NUMEROUS DOWNED TREE LIMBS SEVERAL INCHES IN DIAMETER AND
            SEVERAL FEET LONG. POWER ALSO OUT IN SOUTHERN PARTS OF
            TOWN OF AUDUBON.

0528 AM     TSTM WND DMG     7 N GUTHRIE CENTER      41.78N 94.50W
06/14/2004                   GUTHRIE            IA   LAW ENFORCEMENT

            TREE FELL ON PORCH AT PARK RANGERS HOUSE CAUSING SOME
            DAMAGE.

&&

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:46 AM CDTSevere Thunderstorm WarningDMXMadison, Warren44 min
Jun 14, 4:04 AM CDTSevere Thunderstorm WarningDMXMadison56 min
Jun 14, 4:17 AM CDTSevere Thunderstorm WarningDMXMadison43 min
Jun 14, 4:52 AM CDTSevere Thunderstorm WarningDMXAudubon23 min
Jun 14, 5:08 AM CDTSevere Thunderstorm WarningDMXGuthrie67 min
Jun 14, 5:11 AM CDTSevere Thunderstorm WarningDMXAudubon34 min
Jun 14, 5:32 AM CDTSevere Thunderstorm WarningDMXWapello43 min
Jun 14, 5:46 AM CDTSevere Thunderstorm WarningDMXDallas29 min
Jun 14, 6:33 AM CDTSevere Thunderstorm WarningDMXMarion27 min
Jun 14, 8:39 AM CDTSevere Thunderstorm WarningDMXClarke36 min
Jun 14, 8:45 AM CDTSevere Thunderstorm WarningDMXDecatur45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.